Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Memphis, TN

March 7, 2017Randolph County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 7, 2017, 2:11 AM CST for Randolph County, Arkansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2017, 2:11 AM CST (08:11 UTC)
Expired
Mar 7, 2017, 3:00 AM CST
In force
49 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Randolph County, AR

The radar

The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 9:21 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 8.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.5
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS54 KMEG 070811
SVRMEG
ARC121-070900-
/O.NEW.KMEG.SV.W.0039.170307T0811Z-170307T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
211 AM CST TUE MAR 7 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Randolph County in eastern Arkansas...

* Until 300 AM CST

* At 210 AM CST, a severe thunderstorm was located 9 miles northwest
  of Ravenden Springs, or 13 miles southeast of Thayer, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Reyno, Maynard, Ravenden Springs, Attica, Dalton, Elkins Park,
  Brakebill, Middlebrook, Warm Springs, Ingram, Eleven Point, Hamil,
  Stokes, Elm Store, Brockett and Pitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
storm shelter or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM CST for eastern
Arkansas.

LAT...LON 3650 9139 3650 9079 3649 9077 3643 9077
      3643 9078 3642 9076 3641 9077 3641 9075
      3637 9075 3628 9126 3633 9126 3633 9128
      3637 9128 3637 9129 3639 9129 3639 9131
      3642 9131 3642 9135 3647 9136 3649 9140
TIME...MOT...LOC 0810Z 243DEG 48KT 3641 9134 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
167 
WWUS54 KMEG 070837
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
237 AM CST TUE MAR 7 2017

ARC121-070900-
/O.CON.KMEG.SV.W.0039.000000T0000Z-170307T0900Z/
Randolph AR-
237 AM CST TUE MAR 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM CST
FOR NORTHEASTERN RANDOLPH COUNTY...

At 237 AM CST, a severe thunderstorm was located near Maynard, or 12
miles north of Pocahontas, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Maynard, Attica, Stokes, Elkins Park, Brakebill, Middlebrook, Warm
Springs, Ingram, Pitman and Hamil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a storm shelter or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 500 AM CST for eastern
Arkansas.

LAT...LON 3633 9103 3650 9111 3650 9079 3649 9077
      3643 9077 3643 9078 3642 9076 3641 9077
      3641 9075 3637 9075
TIME...MOT...LOC 0837Z 248DEG 44KT 3644 9098 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:51 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 6, 11:51 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1151 PM CST Mon Mar 6 2017

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1006 PM CST Mon Mar 6 2017/

UPDATE...
10PM KSGF radar showed a squall line entering southwest MO, along
with isolated discrete storms, some with rotation, were over
northeast AR.

02Z HRRR model initialized all the above activity well, and
depicts increased coverage of pre-squall line discrete cells over
central and northeast AR through 2 am. While low level sheer
will be impressive in the lowest 2km, NAM Bufr soundings for
Jonesboro suggest parcels will be rooted in a layer around 850mb,
above the strongly veered underlying layer. NAM Bufr soundings
depict effective cape of 800-1000 J/kg during the overnight,
which along with midlevel lapse rates around 6.5 C/km, would be
marginally supportive of severe hail.

Regarding the overnight tornado threat, confidence is not particularly
high over the eastern extent of watch 67, given the pre-squall
line storms are not likely to be rooted in the boundary layer.
Forcing immediately along the leading edge of the squall line may
be sufficient to lift near-surface parcels, which combined with
any mesoscale vort centers, could provide a QLCS tornado threat.

PWB

&&

.PREV DISCUSSION... /issued 322 PM CST Mon Mar 6 2017/

DISCUSSION...
Remnants of this morning's showers have moved off to the east,
leaving generally dry and overcast conditions across the Mid-
South. Scattered surface based showers have developed over AR the
past hour or two and this trend will continue into the evening
hours. The low-level jet will intensify this evening in the warm
sector of the approaching mid-latitude cyclone. This will keep
winds up overnight, generally 15-25 mph, but gusts may exceed 30
mph at times. These wind speeds will be approaching Wind Advisory
criterion, but confidence is not high enough that we'll get there.
However, this may need to be addressed by the evening shift. The
gusty winds will also promote warm overnight temperatures, with
lows in the upper 50s and lower 60s.

Scattered showers, and a few thunderstorms, will develop this
evening in the warm advection regime ahead of the approaching
cold front.  This will keep evening rain chances in the 40-60%
range, but PoPs ramp up after 06z as the surface boundary enters
the CWA. HiRes CAMS have the front entering the CWA near or just
after 08z, reaching the Mississippi River closer to 12z. The ARW
is a bit faster than the NMM or HRRR, by approximately 2 hours.
Thunderstorms will develop upstream of the CWA this evening,
growing upscale into a QLCS. MUCAPE values surge just ahead of the
cold front, with the NAM being the most aggressive. This line of
thunderstorms may contain damaging wind gusts as it moves east
toward the Mississippi River during the early morning hours. An
isolated tornado cannot be ruled out along the line either. Given
the linear storm mode, most hail should remain under 1 inch in
diameter.

Convection will continue along this front as it moves across west
TN and north MS during the remainder of the morning and afternoon
hours. A few storms along this line could be strong to severe, but
the forcing will be lifting northeast by this time and CAPE
remains somewhat muted. Thus, the marginal risk looks to be a good
call for Day 2. Northwest winds behind the front will generally
fall in the 8-14 mph range, advecting much drier air into the CWA.
Relative humidity is forecast to fall to 25-30% over portions of
northeast AR by mid-afternoon, so elevated fire weather conditions
may be an issue. However, heavy rainfall overnight should help
offset these concerns. Temperatures on Tuesday will be in the mid
60s to near 70 degrees.

Efficient radiational cooling conditions set up Tuesday night as
winds become light and variable with the approaching surface
anticyclone. Skies will be clear and dewpoints rather low,
allowing temperatures to fall into the mid 30s to near 40 degrees.
The main hindrance to optimal radiational cooling conditions will
be the moist soil from earlier rainfall. Temps quickly warm on
Wednesday under sunny skies and light winds. Quasi-zonal flow
aloft will promote return flow and temperatures approaching 70
degrees area wide.

The dry weather will continue through Thursday afternoon but an
approaching shortwave trough will bring rain chances back into the
forecast Thursday night and Friday. This fast moving system will
bring a quick shot of rain to the Mid-South, followed by a weak
cold front early Friday. Temperatures aren't expected to cool
significantly behind this front, with highs generally remaining
in the 60s. However, we should see a brief reduction in rain
chances Friday night.

Rain chances increase again on Saturday as the next shortwave
trough approaches. This wave looks to be a bit more potent than
the late week system and is favorably located for strong forcing
for ascent across the region. Showers and thunderstorms are
expected Saturday and Saturday night, some of which could be
strong to severe. We'll have more details on this system in the
coming days, but it will be something to keep an eye on. Sunday
should be dry across much of the CWA as this trough moves off to
the east. An accompanying cold front is forecast to drop high
temperatures into the 50s by Sunday.

Johnson

&&

.AVIATION...
06z TAFS

VFR conds to start with developing MVFR and IFR with the arrival
of a squall line. Gusty southerly winds 15 to 25 kts with gusts
to 30 kts in the short term as the pressure gradient remains
tight. Low level wind shear will pick up by 07/03Z across all
sites as the low level jet increases to near 60 knots at 2000
feet. This wind shear could be problematic during FedEx outbounds
around 09Z as it shifts more southwesterly before the cold frontal
passage.

A mix of MVFR and IFR ceilings and VSBYs are likely with the
squall line passage as denoted in the tempo groups. The line of
thunderstorms will exit all sites after 07/18Z with light post
frontal showers continuing through late in the period. VFR conds
will return to all site by 08/00Z.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 7, 12:18 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1218 AM CST Tue Mar 7 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-080830-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1218 AM CST Tue Mar 7 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

There is a slight risk for severe weather tonight, over northeast
Arkansas, the Missouri Bootheel, and extreme northwest Tennessee.
The primary threat will be damaging winds. Large hail will be a
secondary threat. There is also the possibility of a tornado in
northeast Arkansas. The greatest threat for severe weather will be
after midnight.

A Wind Advisory is in effect across the Mississippi Delta region
through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk for severe thunderstorms across much of
west Tennessee and northeast Mississippi on Tuesday. Damaging
winds would be the main threat with any severe storms.

Severe storms are possible across the Mid-South again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight into Tuesday.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 12:15 AM CSTWind AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more6 hr
Mar 7, 2:19 AM CSTSevere Thunderstorm WarningMEGLawrence, Randolph41 min
Mar 7, 3:07 AM CSTSevere Thunderstorm WarningMEGClay, Greene38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.